Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 87, NWS Key West, FL

June 29, 2021

NWS Key West, FL issued this special marine warning at Jun 29, 2021, 5:17 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 5:17 PM EDT (21:17 UTC)
Expired
Jun 29, 2021, 5:45 PM EDT
In force
28 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 73 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WHUS52 KKEY 292117
SMWKEY
GMZ052-072-292145-
/O.NEW.KKEY.MA.W.0087.210629T2117Z-210629T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
517 PM EDT Tue Jun 29 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Ocean Reef to Craig Key out 60 nm...

* Until 545 PM EDT.

* At 517 PM EDT, a strong thunderstorm was located 16 nm southeast of
  Carysfort Reef Light, moving northwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2494 7996 2509 8024 2523 8011 2513 7995
      2503 7987
TIME...MOT...LOC 2117Z 130DEG 15KT 2506 7996 

HAIL...0.00IN
WIND...>34KTS

$$

Devanas
1 follow-up statement
753 
FZUS72 KKEY 292136
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
536 PM EDT Tue Jun 29 2021

GMZ052-072-292146-
/O.EXP.KKEY.MA.W.0087.000000T0000Z-210629T2145Z/
536 PM EDT Tue Jun 29 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 545 PM EDT...

The affected areas were... 
Straits of Florida from Ocean Reef to Craig Key out 60 nm...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 2494 7996 2509 8024 2523 8011 2513 7995
      2503 7987
TIME...MOT...LOC 2136Z 130DEG 15KT 2511 8002 

$$

Devanas

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 29, 3:09 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 3:09 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Key West FL
309 PM EDT Tue Jun 29 2021

.DISCUSSION...
KBYX is currently detecting a large cluster of showers and
thunderstorms in the offshore Gulf waters just northeast of the
Dry Tortugas. Aside, from that, all other activity has diminished
and a quiet evening looks to be on tap for the Florida Keys as the
atmosphere recharges itself after being worked over from earlier
convection. Temperatures have remained in the lower to mid 80s
thanks to the abundant cloud cover from the shower and
thunderstorms that moved through the area throughout the day.
High pressure is currently anchored in the western Atlantic and
is supporting gentle to moderate east to southeast breezes across
the coastal waters. Marine observation platforms are currently
reporting near 10 knots in the nearshore waters.

Higher than normal rain chances will continue through Thursday.
The Keys are currently under the influence of a few upper-level
troughs, which is keeping any ridging from protruding into our
area. Forecast soundings show above average moisture lingering
through the end of the week, with little inhibition and ample
fuel. This environment will allow showers to flourish. A similar
pattern of a few hours of active weather followed by a few quiet
hours is expected to continue through the next day or two. While
rain may not be continuous over throughout the whole day,
measurable rainfall is expected across most of the island chain.

The aforementioned surface high in the western Atlantic will
slowly shift to the southeast, allowing the gradient to relax
across the Florida Keys. This will allow breezes to slacken to
primarily gentle Wednesday night through a majority of the
weekend. Ridging will start to build back in by the end of the
week, causing us to lose any synoptic scale lift. The main driver
of convection will return to mesoscale processes, so have trended
rain chances downwards to near climatology starting on Thursday
night. Drier air looks like it will make a re-entrance by the end
of the weekend. Ridging will continue to build into the area,
allowing winds to increase on Sunday night and rain chances to
remain near normal in the extended forecast.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, High
pressure centered over the western North Atlantic will maintain
moderate east to southeast breezes through tonight, with breezes
slowly decreasing tomorrow. Breezes will diminish further tomorrow
night, then light to gentle southeast breezes will prevail from
Thursday through Sunday afternoon. Above normal rain and
thunderstorm chances will continue through Thursday. Winds and
seas will be higher in and near showers and thunderstorms. Winds
will increase on Sunday night as a ridge builds back into the
region.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through 18z
Wednesday afternoon. After a lull in shower and thunderstorms for
much of this evening, expecting additional convection to fire for
the overnight and morning hours. This will result in bouts of MVFR
ceilings, IFR visibilities, and wind gusts near 25 knots. Confidence
in convective activity continues to be high enough to mention VCSH
throughout the entire TAF period. Specific timing and impacts will
be reserved for future TAF amendments and TEMPOs.

&&

.CLIMATE...
On this day in 1966, the daily record cold high temperature of
81F was recorded in Key West. Temperature records date back to
1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...NB
Aviation/Nowcasts....BT
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 29, 4:28 AM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EDT Tue Jun 29 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected Wednesday, with isolated
thunderstorms possible from Wednesday night through Monday. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 29, 12:02 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Key West FL
1202 PM EDT Tue Jun 29 2021

FLZ078-291630-
Monroe Lower Keys FL-
1202 PM EDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE COUNTY UNTIL
1230 PM EDT...

At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Little Palm Island Resort, or 9 miles south of
Spanish Harbor Channel Bridge, moving northwest at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Boca Chica, Big Coppitt Key, Niles Channel Bridge, Saddlebunch Keys,
Geiger Key, Shark Key, Upper Sugarloaf Key, Little Palm Island
Resort, Bay Point and Summerland Key.

This includes US 1 between mile markers 8 and 27.

LAT...LON 2460 8174 2473 8157 2462 8131 2459 8139
      2461 8143 2458 8146 2460 8151 2455 8164
TIME...MOT...LOC 1601Z 108DEG 23KT 2451 8133

BT
Local storm report, Jun 29, 1:44 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
144 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
06/29/2021  E39 MPH          LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A SOUTH-SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
            RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 1252 PM EDT.

&&

KR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:18 AM EDTSpecial Marine WarningKEY42 min
Jun 29, 3:39 AM EDTSpecial Marine WarningKEY32 min
Jun 29, 3:53 AM EDTSpecial Marine WarningKEY52 min
Jun 29, 4:00 AM EDTSpecial Marine WarningKEY23 min
Jun 29, 4:10 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:25 AM EDTSpecial Marine WarningKEY50 min
Jun 29, 4:53 AM EDTSpecial Marine WarningKEY37 min
Jun 29, 11:33 AM EDTSpecial Marine WarningKEY57 min
Jun 29, 11:45 AM EDTSpecial Marine WarningKEY49 min
Jun 29, 12:02 PM EDTSpecial Weather StatementKEY28 min
Jun 29, 12:23 PM EDTSpecial Marine WarningKEY52 min
Jun 29, 12:47 PM EDTSpecial Marine WarningKEY58 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.